alexa Ventricular Fibrillation Caused by Mianserin Poisoning | Open Access Journals
ISSN: 2161-0495
Journal of Clinical Toxicology
Like us on:
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Ventricular Fibrillation Caused by Mianserin Poisoning

Takeshi Kitamoto1,*, Kouichi Hayakawa2, Fukuki Saito2 and Yasushi Nakamori2

1Emergency Medical centre and Poison centre, Saitama Medical University Hospital, Moroyama, Saitama, Japan

2Department of Emergency medicine, Kansai Medical University, Moriguchi-city, Osaka, Japan

*Corresponding Author:
Takeshi Kitamoto
Department of Emergency Medicine, Kansai Medical University
Fumizonocho, Moriguchi-city, Osaka, Japan
Tel: 049-276-1111
E-mail: [email protected]

Received date: April 10, 2017; Accepted date: April 17, 2017; Published date: April 25, 2017

Citation: Kitamoto T, Hayakawa K, Saito F, Nakamori Y (2017) Ventricular Fibrillation Caused by Mianserin Poisoning. J Clin Toxicol 7:345. doi: 10.4172/2161-0495.1000345

Copyright: © 2017 Kitamoto T, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Clinical Toxicology

Abstract

Case: A 56-year-old man who revived after ventricular fibrillation was transferred to the emergency center at Kansai Medical University. The blood examination, computed tomography, and cardiac echocardiography at the time admission could not detect the cause of ventricular fibrillation. However, high-performance liquid chromatography revealed mianserin and aripiprazole in his serum. The concentration of mianserin (48.7 mg/L), especially, was found to be very high. Therefore, we believed that ingestion of a large amount of mianserin could have induced ventricular fibrillation.

Keywords

Mianserin; Lethal poisoning; Antidepressant; Ventricular fibrillation

Introduction

Mianserin is a tetracyclic antidepressant used to treat depression and sleep disturbances [1]. Cardiac complications are common in tricyclic antidepressant poisoning, but are rare with overdose of mianserin [2]. Moreover, it is reported that mianserin poisoning rarely induces abnormal electrocardiogram or fatal cardiac arrhythmia [2-4]. Here, we report a case in which the patient revived after ventricular fibrillation following mianserin overdose.

Case Report

A 56-year-old man with hypertension and depression regularly consumed mianserin 10 mg, aripiprazole 3 mg, etizolam 1 mg, fluvoxamine 150 mg, amrojipin 2.5 mg, and imidapril 5 mg per day, but had no history of cardiac arrhythmia. However, he was found unconscious, and when the paramedics arrived, the electrocardiographic monitor indicated ventricular fibrillation. Defibrillation was conducted twice, following which cardiopulmonary resuscitation was initiated. He revived soon after and was transferred to the emergency center at Kansai Medical University. At the time of admission, he had slipped into coma and had a pulse rate of 89 beats per min, a blood pressure of 90/52 mmHg, and body temperature of 35.8°C. The electrocardiogram indicated normal sinus rhythm. The blood examination, computed tomography, and cardiac echocardiography showed no abnormal findings, except for elevation of white blood cell count (13100/μL) and slight brain edema by hypoxemia. Benzodiazepine, barbiturate, and tricyclic antidepressant could not be detected by Triage DOA® (Sysmex Corporation, Kobe) in carrying out simple drug screening from a small amount of urine sample.

He received hypothermia therapy for two days, but the electroencephalography still showed a flat line on hospital Day 4. Next, we analyzed his serum using high-performance liquid chromatography to exclude drug poisoning because of his history. This revealed the plasma concentrations of mianserin (48.7 mg/L) and aripiprazole (0.29 mg/L). No other common drugs were detected. On hospital Day 6, the plasma mianserin concentration declined by 0.91 mg/L. No ventricular fibrillation was observed at the time of his admission. However, he did not recover his senses; therefore, we performed tracheotomy on hospital Day 6, and transferred him to another hospital on hospital Day 48.

Discussion

Mianserin is a tetoracyclic antidepressant, which blocks presynaptic alpha-2-receptors in the brain, resulting in higher levels of noradrenalin in the synaptic cleft, in combination with antihistaminic properties and is used to treat depression and sleep disturbances [1]. Unlike tricyclic products mianserin lacks cardiotoxicity resulting in a superior safety also in over dosage [4,5]. Ohberg reported that fatality risks for SSRIs, moclobemide or mianserin were significantly lower than those for tricyclic antidepressants [6]. However, despite being rare, few cases of serious poisoning symptoms such as complete heart block [2], bradycardia, hypotension [3], and ventricular fibrillation [7] due to mianserin intoxication have been reported.

In the present case, the cause of the ventricular fibrillation could not be detected at first. Analysis of the patient’s blood to exclude drug poisoning because of his history of depression and suicidal attempt revealed high levels of mianserin and aripiprazole in blood (48.7 mg/L and 0.29 mg/L, respectively) at the time of admission. The concentration of mianserin, especially, was found to be much higher than those the upper therapeutic limit of effective mianserin concentration (about 0.07 mg/L) [8] and in cases reported so far [2]. Owing to the absence of other causes, we believe that mianserin induced ventricular fibrillation in this patient.

Disclosure

We declare that there are no companies in the COI relations to be disclosed. Informed consent was obtained from the patient’s family for publication of this case report. We did not go for the research involving human participants and animals.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

Article Usage

  • Total views: 310
  • [From(publication date):
    April-2017 - Jun 23, 2017]
  • Breakdown by view type
  • HTML page views : 276
  • PDF downloads :34
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords